Jump to content


Photo

Recently Diagnosed - Need Advice


  • Please log in to reply
3 replies to this topic

#1 dstar

dstar

    Member

  • Members
  • 2 posts

Posted 29 March 2010 - 09:02 AM

I was recently diagnosed with N w/o C, actually last thursday to be exact. I knew about the diagnoses 2 weeks prior but did not have my follow up appointment until last Thursday which is when I started the medication. I have done a lot of reading about N and possible medications. I was a little hesitant to take xyrem for many reasons. So my doc gave me gabapentin for sleep and nuvigil for the day. During the day study I feel asleep 5/5 times going into rem sleep anywhere from 1 minute to 12min on the 5th time. I also work 3rd shift and was told to request 1st shift.

Prior to the medication I never had much problems sleeping obviously. So I took the gabapentin Thursday morning as prescribed. I feel asleep rather quickly because my appointment lasted long and I ended up sleeping around noon instead of 8am like I normally do. I got 8 hours of normal (pre-med type) sleep but I felt groggy and had a very annoying headache. So 8pm at night I took the 200mg of Nuvigel went to work at 10pm. Around 1030-11pm the pill started to work and I dramatically started feeling like I had energy and mental clarity, yet the headache was still there. So around 1am I took some asprin and an hour or so later I started to feel great. I felt better physically and mentally than I have in longer than I can remember.

I got home knew I obviously could not go to sleep like I normally do around 8am. So I waited a few hours and around 10am I layed down. 2 hours later I feel like a zombie, completely exhausted physically but mentally alert. I was restless and nervous and felt a weird kind of tension. I ended up getting up and calling the doc about the gabapentin because I was under the impression it would help me fall asleep. Turns out its some snake oil medicine they prescribe for all sorts of problems but its mainly prescribed for epilepsy. Turns out it is to help block alpha wave intrusion and help me get deep sleep. Well I was pissed I couldnt sleep and about the misunderstanding so I stopped taking it and I think I am going to ask for xyrem now. Three days of poor sleep and headaches, I stopped the gabapentin but still take the nuvigil because I need to obviously function at work.

My question though is about calling the doctor. My follow up to the study wasn't with the doc but the PA. He prescribed me the meds and was trying talk me into taking xyrem initally. So when I called back because of the headache and not being able to sleep the next day he started right up talking about taking xyrem. I guess he can not prescribe that and I had more questions about it so he passed me over to the doc. He seemed very irritated that I was bothering him 1 day after being prescribed and told me he will not increase my dose of gabapentin after only one day. I get that totally, and he also said that if the headaches bother me and or the groggy/dizzy feeling to stop taking it. I get all that, but I could not sleep and still cant sleep worth a crap. I feel kind of apprehensive about calling him now because him being all moody.

#2 Kathleen

Kathleen

    Member

  • Root Admin
  • 103 posts
  • Gender:Female
  • Location:East Coast

Posted 29 March 2010 - 12:12 PM

Hi dstar,

Don't worry about the doc being all moody, just keep being nice. It's important to make sure that you keep open communication with the doctor. I trust my doctor with my life I have been through some really rough times and I am lucky that the doc has always been receptive.


The Nuvigil will keep you awake, and since you work 3rd shift, try to keep your sleep routine regular, even on your days off. Take the Nuvigil immediately when you wake from your long sleep - It does stay in your system for a long time. That's maybe why you couldn't sleep 12 hours after taking Nuvigil. (Try to get 15 waking at least) The headaches are common, and normally away after a few days, I am glad to hear the aspirin helped. You may even want to take less Nuvigil .

You mentioned that you do not have cataplexy, and Xyrem works awesome for cataplexy. So if I were you , I'd try to get okay with the Nuvigil for a month or so, before adding anything else.
*disclaimer - I am not a doctor, just another PWN. :
Happy Sleep!

#3 Lisa Kato

Lisa Kato

    Member

  • Members
  • 132 posts
  • Gender:Female
  • Location:Portland OR
  • Interests:Dogs, Naps, Art, Reading, Sarcasm, My Family

Posted 30 March 2010 - 01:37 PM

Hi dstar,

Don't worry about the doc being all moody, just keep being nice. It's important to make sure that you keep open communication with the doctor. I trust my doctor with my life I have been through some really rough times and I am lucky that the doc has always been receptive.


The Nuvigil will keep you awake, and since you work 3rd shift, try to keep your sleep routine regular, even on your days off. Take the Nuvigil immediately when you wake from your long sleep - It does stay in your system for a long time. That's maybe why you couldn't sleep 12 hours after taking Nuvigil. (Try to get 15 waking at least) The headaches are common, and normally away after a few days, I am glad to hear the aspirin helped. You may even want to take less Nuvigil .

You mentioned that you do not have cataplexy, and Xyrem works awesome for cataplexy. So if I were you , I'd try to get okay with the Nuvigil for a month or so, before adding anything else.
*disclaimer - I am not a doctor, just another PWN. :
Happy Sleep!


Hang in there. Tooke me a month to adjust to being off Prozac and another month to figure out how to adjust myself to the Provigil. (side effects, rest work pacing) I find the medication adjustments are often best veiwed like fine tuning a guitar. a little at a time to see what its like pulling way back if the reaction isout of whack.

#4 vidar

vidar

    Member

  • Members
  • 39 posts
  • Gender:Male
  • Location:the midwest...
  • Interests:coffee (especially Italian), working out, travel,

Posted 30 March 2010 - 05:27 PM

Nuvigil: It has along half life which is both good and bad. In general any drug will take between 4-5 dosing to reach a steady state. That is, prior to that 5th dose it will keep building up and accumulating in your blood stream. This is a big issue given that Nuvigil has a half life of almost 11 hours allowing a significant amount to accumulate in your body. SO, it is there first thing when you wake up in the morning (makes getting up easier). There is a graph at the bottom. Now picture adding a second dose in at 24 hours... and then again... and again... the peak is going to get a lot higher. http://www.medscape....vigil/article-1

Gabapentin: Yep its an anti-seizure medication but its not really snake oil. Its more like duct tape :). Ideally if you keep taking it should make your headaches better. But, supposedly the headaches eventually get less an issue the longer you are on Nuvigil though. IDK about that... I cycle on and off it for various reasons beyond the scope of this. Having said that the beauty of nuvigil is that it can reverse the sleep inducing effects of most drugs that cause sleepiness as a side effect. Once Provigil goes generic it will be huge in certain fields (IMHO).

The point behind this is that if you can't sleep at night your dose of Nuvigil may be too high for you and the zombie like effect is probably due to the gabapentin which may also make your headache better after a several weeks (1-3 weeks) on it. Of course, the headache from Nuvigil may get better as time goes on too.